Drug Safety Update

9:55 am Health Care

SGLT2 inhibitors

Citing concerns raised by the US FDA and Health Canada regarding safety of SGLT2 inhibitors used for type 2 diabetes, the DCGI has issued a safety warning (F. No. 12-74/13-DC dated 25.3.19) and asked manufacturers of SGLT2 inhibitors to include the following warning in the package insert and promotional literature of these drugs:

“Warning: Cases of a rare but serious infection of the genitals and area around the genitals have been reported with this class of type 2 diabetes medicines i.e. sodium-glucose cotransporter-2 (SGLT-2) inhibitors. This serious rare infection, called necrotizing fasciitis of the perineum, is also referred to as Fournier’s gangrene.”

  • Health Canada: On 20.7.18, a Summary Safety Review concluded that there may be potential risk of acute pancreatitis with SGLT2 inhibitors
  • US FDA:On 29.08.2018, a safety communication warned about the risk of rare but serious infection of genitals and areas around the genitals – necrotizing fasciitis of the perineum, also referred to as Fournier’s gangrene.

New side effects with ofloxacin and cefotaxime

Ofloxacin and injectable cefotaxime are commonly used antibiotics. However, two serious adverse effects – Stevens Johnson Syndrome (SJS)/Toxic Epidermal Necrolysis (TEN) and angioedema – have been reported with the use of these drugs, following which the DCGI has now recommended that these adverse effects be also mentioned in the package insert or promotional literature of both these drugs.

  • Ofloxacin has been found to cause a severe skin reaction called Stevens Johnson Syndrome (SJS)/Toxic Epidermal Necrolysis (TEN).
  • Injectable cefotaxime has been found to cause angioedema.

Dabigatran and sertraline

The Pharmacovigilance Programme of India (PvPI) has alerted about risks of alopecia with dabigatran (anticoagulant) and maculopathy with the use of sertraline (antidepressant).

The Indian Pharmacopoeia Commission (IPC) which is the National Coordination Centre (NCC) for Pharmacovigilance Programme of India (PvPI) has directed healthcare professionals and institutions across the country to monitor for and report adverse drugs reactions with dabigatran and sertraline at its website http//www.ipc.gov.in.

(Source: CDSCO, ET Health, Pharmabiz)

Dr KK Aggarwal

Padma Shri Awardee

President Elect Confederation of Medical Associations in Asia and Oceania   (CMAAO)

Group Editor-in-Chief IJCP Publications

President Heart Care Foundation of India

Past National President IMA

Comments are closed.